horrible allergic reaction

Guys, I’m having a really hard time.

This allergic reaction to adhesives has now spread over my entire body. I itch EVERYWHERE. My skin hurts and burns everywhere. It feels as if I’m wrapped in coarse sandpaper and have a terrible sunburn. I have scabs everywhere from scratching my skin raw. I look like I have the measles and have been attacked by raccoons.

On Friday it finally spread to my face and I woke up with my face and eyes so swollen I could hardly see. It seriously freaked me out and I got worried that it might be a bacterial infection or something. I called my lovely primary care doc, Dr. Nguyen, and thank goodness he had an opening at 9am so I raced over to his office.

I explained the whole story to him, while sobbing, and he said it’s definitely not an infection, it’s definitely an allergic reaction either to adhesives or the meds themselves. He gave me a cortisone shot for quick relief and a prescription for even stronger antihistamines (hydroxyzine) that I can take throughout the day. By the end of the day my face was much less swollen.

The hydroxyzine helps somewhat — I’m still itchy but the pain is less. I can sleep through the night without waking myself over and over, scratching, but it makes me so drowsy all I can do is lie in bed and do nothing. Thank goodness it’s the weekend and most of my family is out of town so I have quiet and no childcare to do. Henry, Jayla, and Tiny Babe are here and have been keeping me company and bringing me food and water.

I just woke up (Sunday morning) and my face and eyes are swollen again. I guess the cortisone wore off.

Tomorrow I have the big trek up to UCSF to see my pulmonologist. Usually I’d take the BART and the Muni, but I’m such a wreck that Henry offered to drive me.

I’m barely even using any adhesives anymore — just a tiny bit where the catheter sticks to my skin, and I’ve even trimmed that back to the bare minimum. I don’t understand why the allergic reaction isn’t getting any better.

AND I need to keep switching infusion sites every few days; the allergic reaction is so extreme around the little bit of adhesive right there that my skin erupts in oozing sores and I need to switch to a new site, which means I have the new-site-pain to a greater or lesser degree at ALL TIMES and it never has a chance to settle down.

This has been going on since August. It’s November now and there’s no end in sight.

I am intensely miserable. This is really difficult.

Category: Blog 5 comments »

5 Responses to “horrible allergic reaction”

  1. Kathy Allen

    So sorry to hear this! I have had a couple of severe hive attacks, and they are awful! But try hard not to scratch, because I did at night, when not very awake, and the place infected. Gave me bad cellulitis and I barely avoided the hospital. I started wearing gloves at night and keeping a cold washcloth wrapped around some ice nearby. My dh and I hope you will be better, soon!

  2. Mr. cool

    Hang in there Kara.
    It’ll get better!!

  3. Kathy s

    Kara- so sorry to hear of your troubles. Just wanted to let you know how much I enjoy your readings. I became a fan after hearing you on Librivox. Am enjoying your reading of The Hobbit with all Henry’s comments. Thank you so much!

  4. Margaret

    Kara,
    I hope things improve for you soon! Your recordings kept me going during a tough time in my own life. I was having a terrible time finishing graduate school and loved listening to your librivox and children’s book recordings when I needed a break. I check in on your blog occasionally and I wanted to let you know that you have many admirers cheering you on!
    Congrats on becoming a grandma! I hope Tiny Babe is a delightful distraction!

  5. Amy

    It’s been a few days since you posted this so really I hope you’re feeling better.

    I also have a severe allergy to adhesives. A doctor in the past prescribed a steroid-based nasal spray for me to dab on my skin in the area where I needed to apply an adhesive patch (the patch was to deliver medication). I don’t remember the name of the spray, and this was back in 2004 so it would be one of the older ones. It completely stopped me from having any reaction to the adhesive, and my understanding was that it didn’t have the side effects of systemic steroids because it was applied to my skin.


Leave a Reply



Back to top